NB! Denne utredningen er mer enn 5 år gammel.
Pulmonary embolism possibly associated with olanzapine treatment
Antipsychotic drugs have been associated with an increased risk of venous thromboembolism (1). We report for the first time the case of a patient who developed a pulmonary embolism after starting treatment with olanzapine.
A 28 year old man was admitted to hospital due to a psychotic disorder. Treatment with olanzapine (10 mg/day) was started, and the dose was gradually increased to 30 mg/day. He also received levomepromazine (50 mg/day), oxazepam (10 mg/day), and flunitrazepam (1 mg/day). After 10 weeks, the patient complained of respiratory pain and he had two episodes of haemoptysis. Clinical examination showed no auscultatory findings, no dyspnoea, no tachypnoea, no fever, and normal blood pressure and heart rate. Blood analysis showed raised concentrations of C reactive protein (113 mg/l (normal range < 10 mg/l)), fibrinogen (6 g/l (2-4 g/l)), and D-dimer (0.89 mg/l (< 0.50 mg/l)). Spiral computed tomography showed a pulmonary embolism in the left lower lobe. Standard anticoagulant treatment was started, and the patient recovered. Olanzapine was discontinued, and his medication changed to quetiapine.
Recent reports suggest an association between clozapine and venous thromboembolic events (2-5). However, thromboembolic complications have not previously been described in patients taking olanzapine. The sedating effects as well as the weight gain associated with this antipsychotic treatment can lead to a more sedentary lifestyle, thus creating predisposing conditions for venous thrombosis. In this case, the patient was overweight (body mass index 28.5), but his weight had not substantially changed since starting to take olanzapine. He was otherwise healthy, and his level of physical activity was normal. Tests for possible coagulation disordersincluding tests for antiphospholipid antibodies (immunoglobulin lupus anticoagulants and anticardiolipin antibodies), mutation of the methylenetetrahydrofolate reductase C677T thermolabile variant, prothrombin G20210A mutation, activated protein C resistance, protein C, protein S, antithrombin III, and homocysteinedid not show any underlying risk factors. This leaves the question of the medication’s possible direct causal effect.
Contribution: The report was drafted and edited by both authors. IMW was responsible for the clinical care of the patient and is the guarantor.
Competing interests: IMW has received reimbursement for attending conferences from Lundbeck, Pfizer, and AstraZeneca and has been paid consultant fees by AstraZeneca.
2. Walker AM, Lanza LL, Arellano F, Rothman KJ. Mortality in current and former users of clozapine. Epidemiology 1997; 8: 671-7.
3. Hägg S, Spigset O, Söderström TG. Association of venous thromboembolism and clozapine. Lancet 2000; 355: 1155-6.
4. Knudson JF, Kortepeter C, Dubitsky GM, Ahmad SR, Chen M. Antipsychotic drugs and venous thromboembolism. Lancet 2000; 356: 252-3.
5. Selten JP, Büller H. Clozapine and venous thromboembolism: further evidence. J Clin Psychiatry 2003; 64: 609.
Utredningen er utarbeidet på grunnlag av tilgjengelig litteratur og ressurser på publiseringstidspunktet. Innholdet i utredningen oppdateres ikke etter publisering. Helsepersonell er selv ansvarlig for bruk av utredningens innhold i rådgivning eller pasientbehandling.